Format

Send to

Choose Destination
Mil Med. 2002 Feb;167(2):136-9.

Acute pulmonary effects from o-chlorobenzylidenemalonitrile "tear gas": a unique exposure outcome unmasked by strenuous exercise after a military training event.

Author information

1
Department of Preventive Medicine and Biometrics, Uniformed Services University of the Health Sciences, Bethesda, MD 20814, USA.

Abstract

o-Chlorobenzylidenemalonitrile, more commonly called CS, is grouped with several other irritant agents referred to as "tear gas." It is a riot-control agent used frequently in military settings to test the ability and speed of personnel in donning their military gas masks. When personnel are exposed to CS without proper personal protective equipment, it has potent irritant effects. We report a unique cluster of hospitalizations of nine U.S. Marines who developed a transient pulmonary syndrome. All nine patients had symptoms of cough and shortness of breath. Five of the nine presented with hemoptysis, and four presented with hypoxia. Symptoms were associated with strenuous physical exercise from 36 to 84 hours after heavy exposure of CS in a field training setting. Four of the nine Marines required intensive care observation as a result of profound hypoxia. All signs and symptoms resolved within 72 hours of hospital admission. One week after CS exposure, all nine Marines demonstrated normal lung function during spirometry before and after exercise challenge using cycle ergometry.

PMID:
11873536
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center